HOW THE PILL TURNED ME INTO A MOODY, CRAZY RECLUSE

 HOW THE PILL TURNED ME INTO A MOODY, CRAZY RECLUSE

Before we start, let me just say that I’ve seen a number of posts recently covering this topic and although it may seem like I’m jumping on the “pill horror story” bandwagon, this topic really resonates with me – hence the long winded blog post you’re about to read. I’d put the kettle on now if I were you and get comfy.

Earlier this month, findings by a Danish research study revealed 23 per cent of girls are likely to be treated for depression when on the contraceptive pill. When I read that in the news, it confirmed what I’d suspected for a while now. The pill had turned me into a crazy, unhappy recluse.

Let’s start at the very beginning. I went on the pill when I was 16, and was prescribed the generic Microgynon 30 in that distinctive green and white packaging that most teenagers in the UK were given by the family planning clinic. Everyone I knew was on Microgynon. I didn’t feel, at that age, confident enough to research other pills to take so subsequently stayed on it until I was 25. After that I decided to take a break and give my body a rest from all the hormones I’d been swallowing on a daily basis. Because I’d been on the pill, however, for the majority of my teens and early twenties, I didn’t realise my moods were anything different than who I was as a human being. I thought I was just programmed to be moody, temperamental bitch.

I stayed off the pill for around two years but in that time my skin went absolutely berserk. I would be getting breakouts weekly if not daily, all along my jaw line (a prime place for hormonal breakouts) and it was starting to really get me down. I didn’t feel confident anymore in myself and I chose to stay in and blog rather than go out in public. I finally decided to get my arse into gear, and go see the doctor, who advised me to go on a pill called Yasmin.

It sounded perfect – no weight gain, clear skin, regular periods, no, erm, unexpected mini Victoria popping out. And it did in fact start out like that. Except in the midst of me taking it, I experienced quite a few life upheavals, from my dad getting poorly, to moving away from home. So when I started to feel down – and I mean, really down – on a daily basis I simply put it down to the events that I was dealing with on a personal level.

I was curious to see if my skin had cleared up naturally, so gave up taking the pill for another six months. But when those pesky pimples made their return, the doctor advised me to revisit Yasmin. After all, my skin was great when I was taking it. And I didn’t seem to have any obvious symptoms – oh yeah, apart from those crazy manic thoughts going around in my head. But that wasn’t the pill right?

Six more months on the pill, taking me to August this year, and I realised I was slowly turning into someone else. I’m not melodramatic, and I’m not saying I needed antidepressants, but I was flat. Flat as a pancake. I couldn’t even say I felt depressed because that would have to be classed as an emotion. And I didn’t have any emotions. I felt completely empty, but like I had a fog over my brain, where I couldn’t really see anything or feel anything properly.

I didn’t want to do anything. I didn’t want to see anyone. Any plans I made, I wanted to cancel. I didn’t want to see friends or family. I had zero motivation for anything in life. My friends would call me and I didn’t want to pick up the phone because I couldn’t be bothered to form a conversation. I would mask how I was feeling sometimes, especially at work, but I hadn’t felt that down since, well, the last time I was on the pill. That’s when I made the link. That night I threw away my pills and decided I’d never swallow one of those little hormone filled creatures again. I’d rather have bad skin than feel like I felt this past year.

It’s only when you’ve experienced having a fog over your brain that you’ll know what I mean. I’ve always been very much an advocate of “get off your arse and change your situation if you’re unhappy” but I didn’t even have the drive to do that these past few months.

But guess what. As soon as I stopped taking Yasmin for good, my happiness returned. I became motivated again. It took a good couple of months to get out of my system, but now I feel clean of the hormones, I’m as regular as clockwork, and so far my skin seems to have leveled out.

Maybe the pill works perfectly for you. If it does, that’s great. I’m not in any position to tell you to stop taking it. But if you feel anything like I’ve described above, then I’d recommend maybe speaking to your doctor. I left it years before I did anything and I feel like I’ve spent all that time in a moody haze when I could have been happy as…well, Larry.

About the author
Victoria is the editor and founder of award-winning interior design blog Apartment Number 4. When she's not scouring Pinterest for the latest in home decor inspiration, she's out shopping trying to recreate the looks herself.

10 Comments

  1. Loved this read, i came off my pill iinjection last November and it is the best thing i have done i feel so much happier xx

  2. Great post and I agree, from my experience. I can't remember what my first pill was, but I stopped as I was basically pants at taking it. For some time off the pill, I then started again, but I got the jab/injection, which I thought I was OK with, my periods stopped, but my bf at the time told me I was crazy moody, which I just always said was him winding me up! Haha! But I stopped that, and then I fell pregnant. As with every new mother, they tried to get me back in contraception, but I wasn't convinced and I literally haven't been on anything in near 4 years now and I feel good. I hate the idea of anything going in my body like that that could mess me up. I actually don't even take paracetamol..

    Caroline.x
    http://www.carolineelgeywhite.com

    1. It's so hard when something else is controlling your mood and emotions and it can end up effecting your relationship with other people! I'll never go back on the pill again xx

  3. This is so so interesting. I've been planning to come of my pill for a while but I am a bit nervous at how my skin/body will react. I do think it has a major effect on moods and emotions and I often feel the same about wanting to stay in and hide away from everything but I'm looking forward to getting it out of my system. Great post. xxx

  4. I went on Yasmin a couple of years ago and after 6 weeks was crying at everything. And I mean EVERYTHING. I rarely cry so I knew immediately something was wrong but didn't realise it was the pill until my friend pointed it out. After a week or two after chucking the pills I felt a million times better, and I've never gone back to it. Knowing that it could mess with my personality so much totally freaked me out. xx

    Little Miss Katy

    1. I'm so happy people have started to talk about this now – something needs to be done. They stopped advancing the male pill because it caused depression and mood swings. Erm, hello? What has it been doing to women for all this time? Thanks for taking the time to comment lovely! xx

  5. This really resonates with me too; I used to take Microgynon and there were parts of my life when I just didn't want to be involved with anyone or anything. That was years ago and I never put two and two together, until I came off it and suddenly realised what my 'normal' moods should be like! Posts like this are important for raising awareness and keeping people informed!

Leave a Reply

Your email address will not be published. Required fields are marked *